To the Editor:—
This letter is in reference to the recent article on the use of botulinum toxin type A (Botox®; Allergan Inc., Irvine, CA) in the role of chronic myofascial pain and the corresponding editorial.1,2Although the use of Botox® is regarded as a safe therapy for many patients,3,4it is our concern that Botox® contains 0.5 mg human serum albumin per 100-U vial and that this is not often discussed in the literature despite increasing usage.5Other preparations of botulinum toxin used in the world today also contain some amount of human serum albumin (Dysport®; Ipsen Ltd., Berkshire, United Kingdom, and Myobloc®; Elan Pharmaceuticals, Cambridge, MA).6
The human albumin used in Botox® is purchased from a division of the Bayer Corporation (Leverkusen, Germany). Measures taken to prevent disease transmission to humans include screening of donors, plasma testing for human immunodeficiency virus (HIV) and hepatitis B, and pasteurization of the albumin preparation. Therefore, the risk of transmitting viruses such as hepatitis A, B, and C, non-A non-B hepatitis (NANB), and HIV is considered extremely remote. There still exists an extremely remote possibility that some prion causing disease such as Creutzfeldt-Jakob or variant Creutzfeldt-Jakob may be transmitted in the preparation because prions are not inactivated by current sterilization methods.6Bayer corporation also produces Plasbumin® (human albumin) as a plasma substitute, and there is a clear statement on its product monograph that no case of viral or prion disease transmission has ever been documented with its use.
With the injection of human albumin, there is a possibility of inducing a hypersensitivity reaction resulting in symptoms such as fever, chills, urticaria, malaise, nausea, rash, and asthenia. The product monograph for Botox® indicates that the drug is contraindicated if a patient has a “… known hypersensitivity to any ingredient in the formulation,”7and therefore, patients should be questioned about previous exposure to human albumin or albumin transfusions.
A survey of four other clinicians in our pain clinic indicated that although most knew there was albumin in each vial of Botox®, none knew exactly how much was in each vial, nor were any of the clinicians informing their patients of its presence. Obviously, a Jehovah’s Witness patient would want to know about the human albumin and would likely refuse treatment with this product. Further, we believe that all patients should be informed about the presence of human albumin in botulinum toxin therapy as part of their informed consent. Some non–Jehovah’s Witness patients may have a psychological and emotional reaction to the knowledge they are being injected with a blood product, although it is unlikely to create any adverse effect by its presence. We propose that this concern should be addressed before therapy with botulinum toxin and that medical literature should highlight this issue because dissemination of this information is vital to ethical practice.
*Toronto Western Hospital, University Health Network, University of Toronto, Toronto, Ontario, Canada. firstname.lastname@example.org